Have you ever noticed strange, exaggerated sun burn-like skin conditions or skin lesions (any abnormal change on the skin) after being out in the sun? Such symptoms may be caused by photosensitizing (sun sensitizing) chemicals in your medication or cosmetics that produce a biological reaction when exposed to ultraviolet (UV) light. This UV light may come from the sun, tanning bed or other types of artificial UV light like "purple-lighted" mosquito zappers and would normally not give a person problems.
Photosensitizing agents can cause two basic types of reactions - photoallergies or phototoxicity.
It is not clear why the body develops photoallergies. A skin reaction is triggered by the effect of UV light on a chemical that has been applied to the skin (often an ingredient in sunscreen, fragrances, cosmetics or antibiotic ointments) or ingested in a drug (often a prescription medicine). The result is an allergic reaction that takes the form of a rash, tiny blisters or some other type of skin eruption. Symptoms typically appear 24 to 48 hours after sun exposure, but can appear within 20 seconds of UV exposure. Sometimes, photoallergic reactions can be delayed for as long as 3 months. A photoallergic response can spread to non-exposed parts of the body.
Some commonly used products that can cause a photoallergic response are cosmetics that contain sandalwood oil, bergamot oil, and musk ambrette; some quinolone antibacterials; phenothiazines used to treat psychiatric illness and over-the-counter pain relievers such as Nuprin, Advil and Motrin (ibuprofen), and Aleve (which is also known as naproxen sodium).
Phototoxicity, which is more common than photoallergic reactions, does not affect the body's immune system.
In a phototoxic reaction, the photoreactive ingredient absorbs energy from UV light (usually UVA) and releases the energy into the skin resulting in skin cell damage or death. The damage occurs in a few minutes to up to several hours after UV light exposure. The result is an exaggerated sunburn-like reaction appearing only on the parts of the body exposed to UV radiation. (Note: Because phototoxic symptoms mimic an everyday sunburn, many cases go unreported)
Prescribed medications that can cause phototoxic reactions include tetracycline antibiotics, NSAIDS, and Cordarone (amiodarone), used to control irregular heartbeats.
Who can get a photo reaction?
- The degree of photosensitivity can vary dramatically among individuals.
- Not everyone who uses cosmetics or drugs containing a photoreactive agent will get a photoreactive response. In fact, a person who gets a photoreaction after a single exposure to an agent may not react to that same agent again, even after repeated exposures.
- Some people who are allergic to one chemical may develop photosensitivity to another related chemical that they would normally not be photosensitive i.e. one chemical may increases a person's tendency for photosensitivity to a second.
- Fair skinned people are more likely to have a photoreaction, however it is not uncommon for dark-skinned individuals to have chronic photo sensitivity.
- Those infected with HIV, the virus that causes AIDS, are more susceptible to photosensitive disorders so they need to take special care under UV light.
- Photoreactive products can also aggravate existing skin problems like herpes, psoriasis, acne and eczema, and can inflame scar tissue.
- Photoreactive products can also make autoimmune diseases (such as lupus erythematosus and rheumatoid arthritis) worse.
Does using sunscreens help protect against photosensitivity?
According to the FDA, the answer is not clear. Sunscreens do reduce the effects of UV radiation, but some sunscreens contain ingredients that may cause photosensitivity in some people. Also, most sunscreens protect mainly from short-wave UV light (UVB), whereas most phototoxic chemicals are activated by the longer wavelength UVA radiation. Sunscreens ingredients that may cause photosensitivity are: sandalwood oil, bergamot oil, benzophenones, PABA, salicylates, anthranilates, cinnamates, PSBA, oxybenzone, and mexenone. Titanium dioxide is the least likely sunscreen ingredient to cause a photosensitivity reaction.
A good precaution Before going out in the sun check with your doctor to see if any of the medications you're taking are likely to cause a photoreactive response and decide what precautionary steps to take. Additionally reading the label of your over-the-counter drugs and looking for photosensitizing ingredients may help you avoid a light related reaction.
For simple and effective ways of sun safety please be sure to read Sun Protection Stratagies for Lupus and for products to protect yourself from the UV radiation please peruse our website.
~~This material is provided for information only. It is not a substitute for your doctor or health care provider. If you have any health questions or concerns you should see your doctor or health care provider.~~